If you have heart failure

related questions, please

feel free to ask
X

Question Submitted!

Your question has been added to our database. Questions are reviewed in the order received. Should your question receive an answer, you will receive an email at the address provided - if you did not provide an email address you will have to check back periodically.

Please do not submit dupilcate questions or contact us regarding the status of your question. We do our best to answer as many questions as possible but unfortunately we are unable to answer every single question that is submitted.

If you have an urgent health matter or require medical advice from a physician please contact your primary care provider or local hospital.



  

Email This Page
 
Print Friendly

Questions and Answers
Name: Location: Email: Question:

Have a heart failure related question for our physicians?  Use the form above to submit your question – your name, email address, and location are all optional.  Please note if your question is answered that your first name and location will be displayed on the answer unless you specify otherwise.  Your email address will never be shared and is kept completely confidential.  You will be notified via email, should you choose to provide it, if your question is chosen to be answered.

There are currently 21 answered questions available, displayed from newest to oldest.

Showing 1-5 of 21

Question asked by Anonymous
Can heart failure and its symptoms worsen if you already have an LVAD?
Answered by Dr. Brian Jaski

Left ventricular assist devices (LVADs) are implanted for patients with advanced heart failure. LVADs can be used as a temporary solution for patients eligible and awaiting heart transplantation (Bridge-to-Transplant) or as a permanent treatment (Destination Therapy). Since the LVAD only treats the left side of the heart, a possible limitation with LVAD use can be the early or late onset of right ventricular insufficiency. Multiple factors may affect this. While an LVAD improves cardiac output, the decrease in left ventricular pressure can shift the wall between the ventricles (interventricular septum) to the left, leading to enlargement of the right ventricle and possibly an increase leak of the tricuspid valve that is tethered to the inner walls of the right ventricle. In most patients, right ventricular failure does not occur because the lowering of the left heart pressures leads to a lower pressure that the right ventricle has to pump against in the pulmonary artery.

Question asked by mary mckeever from cavan
My dad is two years with heart failure. Hes on a drip I think its sodium chloride which he has been on for two weeks. Once taken off, he became fluid filled within hours. A pacemaker has helped keep him alive. He is off drip and seems ok but 48 hours will tell. He was already told he’s not strong enough for heart surgery . Please advise.
Answered by Dr. Brian Jaski

I am sorry to hear of your fathers condition. The medication your father is taking is most likely a medication drip which contains Sodium Chloride but not sodium chloride alone. I recommend reviewing our Treatment section, researching new heart failure medications such as, Ivabridine or Entresto, and speaking with your fathers doctor on available options in your area.

Question asked by Christine
Just had an echocardiogram done and one finding mentioned severe dilation of the left and right atrium. I received a pacemaker a year ago for atrial fibrillation. Does the dilation of the atrium have to do with the afib. Is this serious?
Answered by Dr. Brian Jaski

You pose a good question. Previous studies such as that by Dr. Psaty, “Incidence of and Risk Factors for Atrial Fibrillation in Older Adults”, have shown an increased risk for persistent atrial fibrillation in patients with increased left atrial size frequently resulting in worsening of symptoms. It is important to speak with your doctor about anticoagulation, Xa inhibitors, and/or direct thrombin inhibitors to reduce the risk of  blood clots and stroke.

Question asked by Peter Smith from United Kingdom
What long term damage could occur to the heart if the heart rate increased to 266 beats per minute over a period of 5 to 10 minutes?
Answered by Dr. Brian Jaski

An increased heart rate over 100 is considered a tachycardia. In most patients, high rates cause patients to become symptomatic. This occurs because an increased heart rate does not allow the heart enough time to fill with blood and in turn reduces the amount of blood pumped into the body. When the top portion of the heart, known as the atrium has a very high rate this can result from conditions such as supraventricular tachycardia, atrial flutter, and/or atrial fibrillation. This can result in symptoms such as shortness of breath, palpitations, weakness, chest discomfort, and an increased risk of blood clots. These arrhythmia’s usually can be treated with medication and/or cardiac procedures.

A sustained fast heart rate in the lower portion of the heart, the ventricles, can be life threatening due to the fact that the bottom portion of the heart is critical in pumping oxygenated blood to the body. Ventricular arrhythmias may also cause dizziness, palpitations, chest pain, nausea, and shortness of breath.

Question asked by Steve Eagle from Texas
I have NYHA Class I heart failure, Dilated cardiomyopathy, a left bundle branch block, and an ICD. I also have rheumatoid arthritis.I do not have Coronary artery disease and take Coreg. How does this play into my prognosis? My blood pressure before lisinopril had risen to 130s/70s. I have no problem with edema. Any advice?
Answered by Dr. Brian Jaski

I always recommend seeing your cardiologist for advice regarding your health.  In regards to The NYHA functional class, it can wax and wane depending on symptoms. Class I is defined as having no limitation with activity. Left Bundle Branch Block (LBBB) is associated with Dilated Cardiomyopathy (DCM) but it is unknown whether it causes the LV dilation or the LV dilation causes the LBBB. Studies have found that patients with low ejection fraction and LBBB are more likely to have a nonischemic etiology (not caused by blocked arteries) compared to those that do not have conduction issues. Lisinopril can help heart failure independent of lowering blood pressure. It seems like you are on appropriate medications